Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 72, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 24, 1998, 6:10 PM EDT for Clare County, Isabella County, Michigan. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 6:10 PM EDT (22:10 UTC)
- Expired
- Jun 24, 1998, 7:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Clare County, MI, Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 117 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:14 PM EDT | Hail 0.75 | Farwell, MI | |
| Jun 24, 6:30 PM EDT | Hail 1 | Leaton, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 242210 RRA SVRGRR MIC035-073-242300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 610 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLARE COUNTY IN CENTRAL LOWER MICHIGAN NORTHERN ISABELLA COUNTY IN CENTRAL LOWER MICHIGAN * UNTIL 700 PM EDT * AT 609 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 14 MILES NORTH OF MOUNT PLEASANT OR 5 MILES WEST OF CLARE MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARE AROUND 620 PM EDT LOOMIS AROUND 630 PM EDT DAMAGING xWINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TEW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:43 AM EDT, 6 hours 27 minutes earlier.
Area forecast discussion, Jun 24, 11:43 AM EDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1143 AM EDT WED JUN 24 1998 PLENTY OF INSTABILITY ACROSS SOUTHERN LOWER ONCE AGAIN THIS AFTERNOON... WITH TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER 70S PUSHING CAPE VALUES TOWARD 4000 J/KG. 14Z SURFACE MAP SHOWS WELL DEFINED OUTFLOW BOUNDARY AND MESOHIGH DRAPED ACROSS CENTRAL LOWER MICHIGAN. ACTUAL WARM FRONT APPEARS TO BE NORTH OF FORECAST AREA...SO WILL LOOK TO CONVECTIVE BOUNDARIES AND POSSIBLE LAND/LAKE INTERACTION TO FOCUS AFTERNOON THUNDERSTORM DEVELOPMENT. LOW AND MID LEVEL WIND MAXIMA PROGGED ACROSS SOUTHERN LOWER THIS AFTERNOON AS WELL...WITH 0-6KM SHEAR VALUES OF 30 M/S COMBINED WITH HIGH INSTABILITES AND A STRONG MID LEVEL DRY PUNCH ENHANCING SEVERE WEATHER POTENTIAL. 12Z DTX SOUNDING DID SHOW A MID LEVEL CAPPING INVERSION...WHICH SHOULD BE OVERCOME BY HEATING AND UPPER SUPPORT PROVIDED BY VORTICITY MAX EXPECTED TO MOVE INTO NORTHERN LOWER THIS EVENING. ONLY REAL CHANGE TO FORECAST WILL BE TO REMOVE MORNING REFERENCES AND ADJUST THE WINDS A BIT. BORIS
In the hours before
Special weather statement, Jun 24, 3:25 PM EDT, 2 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-532>534-250100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 325 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL LOWER MICHIGAN: LAKE MASON MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN: CLARE GRATIOT ISABELLA MECOSTA MONTCALM OSCEOLA IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN IN SOUTH CENTRAL LOWER MICHIGAN: CALHOUN CLINTON EATON INGHAM IONIA JACKSON AT 315 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS ACROSS SOUTHERN KENT... NORTHEAST ALLEGAN AND PARTS OF IONIA COUNTIES. SOME OF THE THUNDERSTORMS HAVE REACHED SEVERE LIMITS WITH GUSTS TO 65 MPH AND HAIL UP TO GOLFBALL SIZE REPORTED IN SOUTHERN KENT COUNTY. THESE STORMS WERE DEVELOPING ALONG THE LAKE BREEZE BOUNDARY AND WERE MOVING EAST AT 25 MPH. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 70 MPH AND UP TO GOLFBALL SIZE HAIL. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. TEW
Special weather statement, Jun 24, 3:25 PM EDT, 2 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-532>534-250100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 325 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL LOWER MICHIGAN: LAKE MASON MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN: CLARE GRATIOT ISABELLA MECOSTA MONTCALM OSCEOLA IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN IN SOUTH CENTRAL LOWER MICHIGAN: CALHOUN CLINTON EATON INGHAM IONIA JACKSON AT 315 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS ACROSS SOUTHERN KENT... NORTHEAST ALLEGAN AND PARTS OF IONIA COUNTIES. SOME OF THE THUNDERSTORMS HAVE REACHED SEVERE LIMITS WITH GUSTS TO 65 MPH AND HAIL UP TO GOLFBALL SIZE REPORTED IN SOUTHERN KENT COUNTY. THESE STORMS WERE DEVELOPING ALONG THE LAKE BREEZE BOUNDARY AND WERE MOVING EAST AT 25 MPH. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 70 MPH AND UP TO GOLFBALL SIZE HAIL. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. TEW
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:04 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 36 min |
| Jun 24, 3:11 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 34 min |
| Jun 24, 3:13 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 67 min |
| Jun 24, 3:20 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 80 min |
| Jun 24, 4:11 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 79 min |
| Jun 24, 4:13 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 77 min |
| Jun 24, 4:43 PM EDT | Tornado Warning | GRR | Eaton | 47 min |
| Jun 24, 5:10 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 80 min |
| Jun 24, 5:23 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 47 min |
| Jun 24, 5:41 PM EDT | Tornado Warning | GRR | Jackson | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.